Nebraska, 2003

Hail in Nebraska, June 9, 2003

June 9, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 9, 2:20 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 9, 2:20 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUN 9 2003

SFC LOW NR FSD ATTM AND WL CONT TO LIFT NEW DURING THE MORNING.
PRECIP PRETTY MUCH OVR ACRS CWA. AS LOW LIFTS NEWD...LOW CLDS WL
SWING SEWD/DEVELOP AS DAY PROGRESSES. SO WUD EXPECT MOST AREAS TO BE
MOCLDY THIS AFTN. CUD BE AN ISOLD RW- ACRS SW MN THIS AFTN WITH CYC
FLOW AND WEAK INSTABIL...BUT WL LEAVE DRY FOR NOW. TEMPS WL NOT BE
AS WARM TODAY WITH CLDS EXPECTED TO DEVELOP.

FNT ASSOCD WITH SFC LOW SHUD WEAKEN S OF ARE TODAY WITH GENLY DRY WX
OVERNIGHT. ANOTHER S/W WL APPROACH CWA LATE TONIGHT INTO WED AND WL
BRING ANOTHER CHC OF TRW ESPEC WED AFTN AND NIGHT. WAVE NOT QUITE AS
STRONG AS CURRENT S/W...HWVR ETA IS STGER ON WAVE WITH POT FOR
ANOTHER ROUND OF SVR WX WED AFTN AND EVE. WL NOT MENTION SVR IN ZFP
BUT WL MENTION POT IN HWO FOR WED AFTN AND EVE.

FNT ASSOCD WITH THIS WAVE WL LIKELY STALL OR WASH OUT S OF CWA ON
THU...AND MAY BE ENUF OF A BNDRY TO TRIGGER A FEW TRW ACRS THE FAR S
FOR A FEW DAYS. HARD TO TIME WEAK WAVES THRU FRI...BUT IT LOOKS LIKE
LATEST MRF BUILDS RIDGE ALOFT OVR CWA THIS WEEKEND.

.FSD...NONE
Hazardous weather outlook, Jun 9, 9:50 AM CST, 9 hours 20 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT MON JUN 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS NORTH
CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA. A FAVORABLE WIND
FIELD SUPPORTS ORGANIZED THUNDERSTORM ACTIVITY...WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE IN THESE AREAS BEFORE 600 PM CDT. THE
STORMS ARE THEN EXPECTED TO BECOME MORE LINEAR AS THEY PROGRESS
EAST...BRINGING MAINLY A HIGH WIND THREAT TO THOSE AREAS EAST OF
A HURON TO WAGNER LINE...ALTHOUGH HAIL WILL STILL BE A THREAT.
THESE THUNDERSTORMS SHOULD REACH THE INTERSTATE 29 CORRIDOR
AROUND 800 PM CDT...AND INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA BETWEEN 1000 PM AND MIDNIGHT. WHILE ISOLATED TORNADOES WILL
BE POSSIBLE...MAINLY IN SOUTH CENTRAL SOUTH DAKOTA...THE DEEP LOW
LEVEL MOISTURE NEEDED FOR TORNADO PRODUCTION IS LACKING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER FRONT WILL MOVE INTO THE REGION LATE WEDNESDAY AFTERNOON
AND NIGHT. THIS FRONT WILL TRIGGER SCATTERED THUNDERSTORMS OVER
THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY SOUTH
OF INTERSTATE 90 AND WEST OF INTERSTATE 29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM CDT OVER THE JAMES
VALLEY
AND EAST OF THIS AREA AFTER 600 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jun 9, 6:23 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    ALLEN                     NE   .75 INCH HAIL
06/09/03   DIXON                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 9, 6:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 AM    5 W YANKTON               SD   1 INCH HAIL
06/09/03   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0625 AM    YANKTON                   SD   1.75 INCH HAIL
06/09/03   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0655 AM    7 W YANKTON               SD   1 INCH HAIL
06/09/03   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0728 AM    5 SSE WOONSOCKET          SD   1.25 INCH HAIL
06/09/03   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0735 AM    WOONSOCKET                SD   1.5 INCH HAIL
06/09/03   SANBORN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 9, 6:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0719 PM    WESSINGTON SPGS           SD   1 INCH HAIL
06/09/03   JERAULD                        REPORTED BY MEDIA.

0719 PM    1 NW WOONSOCKET           SD   1.5 INCH HAIL
06/09/03   SANBORN                        MOSTLY QUARTER SIZE
                                          HAIL. REPORTED BY STORM
                                          SPOTTER.

0735 PM    WOONSOCKET                SD   1.5 INCH HAIL
06/09/03   SANBORN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 9, 6:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    HUBBARD                   NE   .75 INCH HAIL
06/09/03   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 9, 6:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    SPRINGFIELD               SD   1.75 INCH HAIL
06/09/03   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0655 PM    7 W YANKTON               SD   2 INCH HAIL
06/09/03   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 9, 7:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 AM    FORESTBURG                SD   1.5 INCH HAIL
06/09/03   SANBORN

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dakota

When
June 9, 7:10 PM CST
Where
Dakota County, South Sioux City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -96.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368234.